Rachel’s Story

I wanted to share my story because I was told by doctors that my symptoms were not related to my birth control and that what was happening to me was just part of getting older. I want to share this in hopes that someone experiencing any or all of the things I did know that they are not alone.

In 2016, I had finally had enough of painful and extremely heavy periods. I was 19 and had been having terrible periods since I had my first one in middle school. Through and online virtual clinic, I tried two different combo pills and the first made me extremely emotional, so I switched to another one. This second one was great but I later found out that it had raised my blood pressure to 138/100. I am now 20 at this point and this is far from normal for me. I decided to get off of the birth control for a month and my blood pressure went back down to normal.

I knew that I wanted to be on something as I was now in a serious relationship and also still dealing with the horrible periods. I decided I needed to go in and talk to someone face to face and voice my concerns and what I was really looking for in a birth control. Since I was having adverse reactions with my blood pressure to the synthetic estrogen in the combo pills, my doctor suggested that I try the Mirena or Skyla IUD. She measured me and we determined the Mirena was the best choice for me.

I should have know from the moment of insertion that this was going to be the worst year of my life, by hindsight is always 20/20. My doctor informed me that it was going to be painful, like a really bad cramp. It was by far the most painful experience I have ever had. I have never come close to passing out before, but everything started to go black. I have played sports with torn tendons, I have broken bones, fallen down stairs, been in a car accident…but nothing hurt like this. After insertion she gave me a pad about the size of a pillow and told me to take as long as I needed when it came to getting up, getting dressed, and leaving. She also told me that the cramping should stop in about 3-5 days, and if it does not I should reach out to her again and we will go from there.

I eventually got up and was able to leave. I was drove myself home(I probably should not have done that, but no one told me I should bring a second person with to drive me home.), and laid on the couch feeling like I was dying. The cramping was never ending. It did not let up like period cramps do, contracting and releasing, it was constant. 5 whole days go by and the cramping has not let up, I message my doctor immediately because I cannot deal with this anymore, she orders an ultrasound for me. I go in and have the ultrasound done and they find nothing wrong, the IUD is in the right place and everything looks healthy.

Slowly the cramping would let up, but never fully went away. I was spotting every day, never having a full period. The cramping and daily spotting went on for 6 whole months along with constipation. My doctor kept encouraging my to get through this time as it does take someone women 6 months to adjust to this, so I do. At the 6 month mark, I noticed the spotting started to stop and the irritating, mild, constant cramping was improving. The rest of the time I kept the IUD in, I did not have a period or spotting.

During this time, I start to notice other changes in my body. I was losing handfuls of hair in every shower, like the amount you would lose in a month….I was losing that every single shower. I was starting to bald. My stylist noticed patches where hair was missing and asked if I knew what was going on. I contributed it to stress, not realizing it was from my IUD. I was starting to grow thick, coarse, dark body hair in places that I had never had body hair before. On my cheeks, above my lip(I had some there before, I am a brunette, but not coarse like this), on my neck, on the front of my chest, on my booty, my back, arms, and parts of my legs and feet. I was shaving all the time, every day if I could.

I had cystic acne showing up on my back and my face. I was very lucky to have not had acne like that ever before, so I kind of thought that this was adult acne and would be my new normal. These cysts were PAINFUL and so deep, I was trying so many different acne products and nothing would touch these cysts. I started to notice this fluttering in my chest sometimes. It wasn’t all the time, not a daily thing, but once a week or so I would feel butterflies my chest. I later learned that these were heart palpations. I also have two autoimmune diseases that were completely out of control after starting mirena. I was in constant pain from those and all the things I tried that worked for my diseases before were no longer effective. Sex was also painful, I would feel the IUD every time and it was sharp and painful. I could not climax without immense cramping and pain after and sex felt like a chore for me because of this. I had little to no sex drive on top of all that, which was so frustrating for us.

My family began pointing out that I was so quick to anger. It took almost nothing to set me off and I would stay anger for days about something so small, this was not normal for me. I was picking fights with people constantly and would fly off the handle at the smallest things. I am a passionate person, but this was something else. I found my anxiety was so high I was barely able to leave the house, I constantly thought that people were thinking the worst things about me and the idea of leaving my house was too overwhelming. I began having panic attacks that would happen out of no where. I would have to pull over while driving because I was hyperventilating to the point where my lips would turn blue and I couldn’t see because I would be crying so hard. My boyfriend was a saint through all of this, loving me and somehow was able to be around me while I was a monster most of the time.

After having the device for a year and messaging my doctor almost once a month asking if what I was experiencing was normal, she finally told me that, “you know your body better than anyone” and suggested that if I think these are tied to the IUD, we should take that sucker out. That is exactly what I did. I went in later that day and she removed it, it was painless. Complete opposite from insertion. My doctor had me switch to the Nuvaring that day, and honestly I loved it! Every negative side affect that I was having went away within a month of being on the Nuvaring. I then had a persistent cough that would not go away, and when I went to the doctor I found my blood pressure was 140/110 and I new the culprit almost immediately. I decided that day I was done with hormonal birth control and now track my periods.

The one positive things that came from this 3 years of chaos is after having the IUD and then having it removed, my periods are now MUCH lighter and shorter. I honestly do not know how that worked out, but this is the one positive thing I have taken away from the years of pain, struggle, and frustration.

Whoever is reading this, you are not alone, you are not crazy, and you are not making this up. No matter what is documented as side affects for the birth control you are using, your side affects might not be on that list and your doctor may not acknowledge what you are going through as a side affect. You know your body better than anyone, trust your gut.

Read more testimonials.